|Home | About Cancer | Treatments | Gut health | Diet | Poems | Lifestyle & Cancer | Coping with symptoms | Polyphenols & cancer | Healthy nails|
Your doctor has explained that you have cancer and has recommended treatment with chemotherapy drugs called adriamycin. This treatment is given as slow injection into a vein in your arm as an outpatient, usually once every three weeks but can be more frequently depending on the regimen and combination with other drugs.
Before each course of adriamycin chemotherapy you will see a doctor or specialist nurse and have a blood test. If your blood count is low then the chemotherapy cycle may be delayed a few days, the dose reduced or growth factors (white cell boosters) given to increase the white cells before the next cycle. During this consultation you will be asked about side effects and additional measures may be recommended. We have outlined below the side-effects that you may experience during treatment - some of these may be helped by general lifestyle measures. If a symptom is troublesome ask the nurse for the specific information sheet or download from this site Occasionally people have rare side-effects which are not expected or mentioned on this sheet. It is important that you feel free to ask questions so that you understand what to expect and what to do. If in doubt please ask!
Nausea & sickness; Despite the anti-sickness medication given with your chemotherapy and for a few days afterwards, some nausea may occur. This is usually associated with reduced appetite and in some cases vomiting. If marked you should contact the cancer unit for help as its important you do not get dehydrated. Some cancer units prescribe anti-sickness suppository to take home and these should be used if sickness occurs. In general, anti-sickness tablets should be taken regularly and are usually successful, but if you do have problems, different tablets can be prescribed for the next cycle. Some self help tips may also be useful.
If your blood counts falls you may experience the following:
Other advice on paracetamol; As mentioned above, if you have a temperature and feel unwell you may have an infection and may need treatment in hospital, we advise not to take paracetamol in this situation as it may mask your temperature, give false reassurance and delay you presenting to hospital for treatment. Taking paracetamol can otherwise be used with discretion. If for example you have a headache or a mild pain but otherwise feel well and your temperature is normal paracetamol can be used provided you check your temperature before each dose and allow a full six hours before each administration.
Contact to chicken pox; If you can't remember whether you've had Chicken Pox as a child and you come in contact with a person who has it or shingles you should contact your oncology team. They will arrange a blood test to find out if you are immune to chicken pox (the varcella virus). If not a series of injections can be administered to offer you temporary immunity.
Fatigue All chemotherapy can cause fatigue. As your treatment progresses you will experience this. You may find that gentle exercise such as a short walk each day (if you are not working) may help. Fatigue and malaise may last up to 2-3 months (or longer) after the end of chemotherapy.
Weight gain; Over the entire course of chemotherapy many patients complain of weight gain. This is caused by a combination of the steroids increasing the appetite, the fatigue causing lack of mobility and the mild nausea often encouraging to nibble rather than eating correct meals - In order to prevent this we recommend regular light exercise and be aware of your calorie intake.
Weight loss may also be experienced by some patients during their course of chemotherapy particularly if there is more advances disease or other medical problems, in these cases dietary advice should be sought.
Sore mouth; You may have a sore mouth after chemotherapy and it is important that you maintain good oral hygiene. A soft, baby toothbrush may help and you may be given a mouthwash. If you develop mouth ulcers you should contact your clinic and they can prescribe special mouthwashes to help.
Hair loss; This chemotherapy does cause hair loss. It usually starts 3-4 weeks after the first course and may be lost completely. You may also experience thinning and loss of eyelashes, eyebrows and other body hair. This is temporary and your hair will regrow after treatment, although it may at first be a different texture, very like a baby's hair. Some departments use a cold cap system to minimise hair loss. Your clinic nurse can arrange for you to have a wig before your treatment starts (NHS prescription charge, prices are approximately £55 for an acrylic wig, £140 for half real hair wig and £205 for a full real hair wig).
Premature menopause; For pre-menopausal women, chemotherapy may affect your periods. They may become heavier, lighter or may stop. In some women this may be permanent causing menopausal symptoms. You should not become pregnant during chemotherapy, as chemotherapy will damage a growing baby. You should still take contraceptive precautions even if your periods have stopped, as you could still become pregnant.
Constipation: Some patients experience constipation which may be due to the anti-sickness tablets. You should drink plenty of fluids, eat a high fibre diet and take gentle exercise. If this is severe you should contact your clinic or GP.
Steroids; This chemotherapy is given with steroids (e.g. Dexamethasone) to help prevent sickness. Steroids have some side effects, including fluid retention, weight gain, wakefulness and sometimes agitation. If you suffer from indigestion you may be given tablets to prevent this. If patients are prone to "spots" or acne this can be made worse. Likewise they can temporarily upset diabetes or high blood pressure.
Heart damage; Very rarely Adriamycin can damage the heart. A heart (cardiac) function test may be performed before or during chemotherapy. The risks are very small provided the recommended maximum dose of Adriamycin is not exceeded. To ease the strain on the heart, if you smoke, it is strongly recommended that you stop smoking.
Red urine; The Adriamycin injection is coloured red. You may notice that the first time you pass urine after chemotherapy that it is coloured red - this is normal.
Your veins Three types of damage can occur, listed in order of seriousness:
Increase risk of blood clots - during chemotherapy there is an increased risk of blood clots, most commonly in the legs (deep vein thrombosis) or more seriously to the lungs (pulmonary embolus). If you get unexplained swelling and discomfort in the calf report this to the oncology unit. Likewise if you start experiencing unexplained breathlessness, cough up any blood or have a pain in the chest particularly when you breath contact the clinic as soon as possible. To avoid clots its important to stay as active as possible and (exercise & chemotherapy) taking light walks two to three times a day and avoid sitting around for long periods of time. If you are required to sit (for example while receiving the chemotherapy drugs) try to move your legs and ankles regularly. Occasionally, if your doctor feels you are at high risk of developing clots you may be started on drugs to thin your blood during chemotherapy.
Sore eyes; The front of the eyes (cornea) can occasionally feel dry and sticky, especially first thing in the morning. This usually comes on later in the course and can cause some redness and discomfort. Eye drops such artificial tears can be bought over the counter or prescribed by your medical team.
Nails; The grow of the nails can be impaired by chemotherapy. The amount of damage can vary but in most case there will be some slight discolouration and indentation seen in ridges across the nail beds - a bit like the rings of a tree, each representing an individual chemotherapy cycle. Occasionally the damage can be more troublesome, causing pain and breakdown of the nail bed causing it to lift and separate, possibly even leading to a total loss of the nail. Eventually after chemotherapy has finished the nail will grow back normally.